Maine, 2025

Hail and Damaging Winds in Maine, July 14, 2025

July 14, 2025 · NWS CAR · 3 events in 1 county or zone

On July 14th low pressure system moves into Maine with an associated frontal boundary. Ahead of the front, there was abundant moisture throughout the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

On July 14th low pressure system moves into Maine with an associated frontal boundary. Ahead of the front, there was abundant moisture throughout the atmosphere. There was a seabreeze along the Maine coast on the 14th, which helped to keep the Downeast region relatively stable throughout the day. Line of storms moved in from Quebec region, and strengthened to warning criteria in western Aroostook county. Dime sized hail was observed during the afternoon in this region. Storm then briefly crosses into far northeastern Piscataquis and central Aroostook. As storm moves east into the more populated eastern Aroostook county, multiple trees were reported down in the Ashland area due to gusty winds. Eventually storm line weakened and moved into New Brunswick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 14, 2:21 PM EST, 58 minutes earlier.

Area forecast discussion, Jul 14, 2:21 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
321 PM EDT Mon Jul 14 2025

.SYNOPSIS...
A frontal boundary will cross the area tonight. High pressure
will build across the region Tuesday into Wednesday. A cold
front will approach on Thursday and cross the area late Thursday
night into Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Low pressure system begins to move east into Maine, bringing
some light lift across the region. There is a very moist
atmospheric column, leading to ample cloud cover. Relatively
high PWATs today ahead of the associated cold front, around
1.5-1.8”, so there is a chance for some localized heavy
downpours with any strengthening systems. Forecasting
thunderstorms in western and central Maine, predominantly in the
north woods and the northern Aroostook county region, based on
CAPE, PWATS, shear, and low-level lapse rates. There is already
some severe thunderstorms in western Maine, that may produce
some gusty winds, heavy rainfall, and hail this evening. Not
expecting thundershowers along the coast due to the southerly
flow.

Tonight, front becomes stationary to our northwest, and rain
showers move off from northwest to southeast. Overnight lows in
the 60s. Potential for some fog development along the coast and
northwestern Maine.

Tomorrow, low pressure system moves in behind this previous low,
bringing another surface low with an associated cold front
through the region. Aloft however, looking at some zonal flow
which helps to bring in some warm air. Looking at some dry
conditions, alongside warming temperatures. Highs tomorrow in
the mid-to-upper 80s in inland areas, and low-80s along the
coast. Relatively clear skies. Patchy fog possible tomorrow
night as well along the coast and waters. Lows in the 60s
throughout the area.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Tuesday night through Wednesday, weak return flow will bring
warm air advection over Maine and temps/dewpoints will continue
to rise ahead of an eventual cold front. Right now, the warmest
day looks to be Wednesday, when temps Downeast might rise to
near 90 degrees. At this point, it looks like we will be out of
the woods for any heat headlines, but that could change as we
get closer in time. Also uncertain at this point is whether
Thursday's highs will be close to Wednesday, depending on the
timing of the cold front. If the front continues to slow down,
the upper level clouds will move in later and high temps will
have a chance to rise more quickly in the morning. The air
column will continue to be fairly moist, with dewpoints in the
mid 60s, so muggy conditions are in order even if we do not
quite make heat headline criteria. Instability will also
increase on Thursday ahead of the front, with showers and
thunderstorms developing in the warm sector.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The cold front will move through the area at the end of the
week, with current timing showing anywhere from Thursday night
to Friday morning. Thunderstorms are likely along the frontal
boundary, with the possibility of early thunderstorms on Friday
further in the north. By mid- afternoon Friday, thunderstorms
and the front will be across the middle of the state, and cooler
air will follow behind. Highs on Friday will be in the mid-70s
across the north and closer to 80 across Downeast, where heating
will peak before the front moves through. High pressure will
dominate Saturday, and potentially Sunday as well. However, by
Sunday, models become increasingly inconsistent on the approach
of the next low pressure system. There is some indication a
front may move through Sunday afternoon, increasing the chances
for rain, but with timing differences in the models, confidence
is low.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
NEAR TERM:
KFVE/KCAR/KPQI/KHUL: Mostly MVFR conditions tonight,
becoming IFR due to potential thunderstorm passage.
Thunderstorms have been developing and strengthening in western
Maine, but confidence is modest in if they stay strong by the
time they reach eastern Maine. Either way, there is confidence
in rain and gusty winds being a threat this evening. Winds from
the SE at 5-10 kts, becoming W/NW by tomorrow. Ceilings
gradually begin to rise early tomorrow morning.

KBGR/KBHB: Generally MVFR conditions at KBGR. Low confidence in
thunderstorms moving over KBGR, but cannot rule out some
thunder rumbling. Winds from the SW at 5-10 kts. Ceilings
expected to stay low tonight, and fog could develop overnight at
southern terminals due to high moisture and light winds. Winds
become light and SW tomorrow. Cloud ceilings rise by tomorrow
morning.

SHORT TERM:
Wednesday...Mainly VFR. Brief MVFR or lower possible late PM
north with VCSH and isolated TSRA. SW-S winds 5-10 kts.

Wednesday Night...Mainly MVFR/IFR north with VCSH. VFR trending
to IFR or lower BGR & Downeast with BCFG late. Light S winds.

Thursday...IFR/LIFR early BGR and Downeast with BCFG. Then
VFR/MVFR with VCSH and isolated TS late. Mainly MVFR/IFR north with
SHRA and scattered TSRA. S winds 5-15 kts.

Thursday Night & Friday...Mainly MVFR/IFR with SHRA. Scattered
TS possible Friday. SW-W winds 5-10 kts Thursday night. NW winds
5-15 kts Friday.

Friday night & Saturday...VFR. NW wind 10 kts becoming light.

&&

.MARINE...
NEAR TERM: Winds and seas below Small Craft Advisory criteria
tonight into tomorrow night. Seas stay at or below 3 ft over the
outer waters, and at or below 2 ft for the inner waters.
Southerly winds at 5-10 kts tonight, becoming SW by tomorrow.
Gusts up to 15 kts possible. Fog over the waters forecast
tonight and tomorrow night. Light rain showers possible tonight.

SHORT TERM:
Winds and seas will remain well below Small Craft
Advisory criteria Tuesday night through the end of the week.
Patchy fog could reduce visibility over the waters at times
Tuesday night through Thursday. Showers and thunderstorms
possible over the waters late Friday.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Brennan
Short Term...LF
Long Term...LF
Aviation...Brennan/LF
Marine...Brennan/LF
Hazardous weather outlook, Jul 14, 1:02 AM EST, 14 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
202 AM EDT Mon Jul 14 2025

MEZ001>006-010-011-015>017-029>032-150615-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
202 AM EDT Mon Jul 14 2025

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-150615-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
202 AM EDT Mon Jul 14 2025

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Caribou radar (KCBW), 78 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
July 14, 3:19 PM EST
Where
Aroostook County, 1.38 mi S of Ashland
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.610, -68.400

Tree reported down across road in Ashland.

Hail, Aroostook

When
July 14, 3:19 PM EST
Where
Aroostook County, Ashland
Measured
1 in hail
Reported by
Public
Coordinates
46.630, -68.400

Quarter sized hail reported in Ashland.

Thunderstorm Wind, Aroostook

When
July 14, 3:26 PM EST
Where
Aroostook County, Ashland
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.630, -68.400

Multiple trees reported down, along with a snapped telephone pole, near Ashland High School. Resulted in road closure.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283085, 1283087, 1283086.